Penicillin allergy is reported by approximately 7-10% of the population, penicillin allergy is one of the most common medication allergies. Having a penicillin allergy places a significant impact on health related costs and outcomes. Studies have shown that 90% of individuals reporting penicillin allergy are not found allergic after appropriate evaluation. Many patients have been told they were allergic to penicillin as a child when they developed a rash after ingesting amoxicillin, although a proper evaluation was never done. Many pediatric patients develop a rash after ingesting amoxicillin and it is not a sign of penicillin allergy, but rather due to virus that they have. Typically an allergic reaction to penicillin will consist of hives, itchy eyes, swollen lips or tongue and difficulty breathing. If it is very severe, signs of anaphylaxis can occur, which are wheezing, dizziness and/or loss of consciousness. If there are signs of anaphylaxis, administration of epinephrine should occur immediately.
Penicillin allergy testing is available in 2 formats, skin testing (also known as the scratch test) with commercially available penicillin determinants (Pre-Pen) and an IgE blood test (the blood will be sent to a lab). Neither test is 100% accurate, so a follow up oral amoxicillin challenge should be done to determine if a patient can really tolerate it.
A recent study done on military recruits, asked them if they had penicillin allergy. A total of 5% (#402) of them reported that they had penicillin allergy. They underwent skin tests and amoxicillin challenges, there were only 5 recruits who had an objective acute allergic reaction on the challenge (approximately 1%). They ingested amoxicillin 250 mg and observed. There was no anaphylaxis and all 5 cases were skin reactions and were treated with an oral antihistamine and intramuscular epinephrine to avoid reaction progression. Allergic reactions that progress to anaphylaxis should be treated with an Epipen, Auvi-Q, Adrenaclick or any of the newer commercially injectors available (Symjepi will be released soon).
In conclusion, IgE mediated drug allergy can be life-threatening and must be taken seriously. However most patients reporting penicillin allergy are truly not allergic. In this most recent study published in The Journal of Allergy and Clinical Immunology: In Practice (May/June 2017), only 1.2% of the patients turned out to have evidence of a clinically significant IgE mediated allergic reaction. If you have a penicillin allergy, you should speak to your allergist about undergo testing and to see if avoidance is necessary. Penicillin allergy evaluation most be done safely in the care of an allergy doctor. Patients should not test themselves if they are allergic to penicillin, consult with your doctor first if you want to checked.